Renal Transplantation in an HIV-Positive Man

Elizabeth M. Knackmuhs, MD; Victoria A. Muggia, MD

Disclosures

November 04, 2010

ESRD and HIV: Clinical Case

A 47-year-old man has end-stage renal disease (ESRD) caused by HIV nephropathy, for which he has been on hemodialysis since December 2006. He was diagnosed with HIV in 1995; his risk factor was sex with men. The patient’s nadir CD4 count was 190 cells/µL (8%), with a viral load of 5000 copies/mL. He has no history of opportunistic infections but has had 2 previous episodes of bacterial pneumonia. Other pertinent medical problems include hypertension and hypercholesterolemia.

The patient underwent cadaveric renal transplantation in July 2008. He accepted an organ from a donor who was considered high-risk for HIV transmission according to Centers for Disease Control and Prevention (CDC) criteria; however, nucleic acid amplified testing was negative for HIV, hepatitis B, and hepatitis C. Perioperative immunosuppression included methylprednisolone and a monoclonal antibody, basiliximab. The donor was cytomegalovirus (CMV)-negative, and the patient was CMV-positive. His CD4 count immediately before transplantation was 410 cells/µL (17%), with an undetectable viral load. His medications at the time of transplantation were atazanavir 300 mg daily, ritonavir 100 mg daily, tenofovir 300 mg weekly, and lamivudine 50 mg daily.

The patient's initial postoperative course was significant for delayed graft function and difficulty adjusting his tacrolimus levels. He received prophylaxis for Pneumocystis jiroveci pneumonia (PCP) and CMV with trimethoprim-sulfamethoxazole and valganciclovir, respectively. His posttransplant course was significant for several complications. First, he presented 6 months after transplant with violaceous papules on his right forearm, right calf, and penis. On biopsy, he was found to have Kaposi's sarcoma (KS). He had no evidence of visceral involvement. Tacrolimus was switched to sirolimus, resulting in resolution of the lesions within 3 months.

In September 2009, the patient underwent a right total hip replacement due to avascular necrosis thought to be secondary to steroid use. He was readmitted to the hospital several days after hip surgery for shortness of breath, which responded to bronchodilators. In December 2009, his creatinine level was noted to have increased to 5.0 mg/dL from his baseline posttransplantation creatinine level of 1.5-1.8 mg/dL. A renal biopsy done at the time of admission showed no evidence of rejection but revealed tubular injury consistent with tenofovir nephrotoxicity. Tenofovir treatment was discontinued, and the patient was maintained on atazanavir, ritonavir, and lamivudine with continued viral suppression. In February 2010, he presented with a multilobar pneumonia, which responded to antibiotics and was negative for P jiroveci on bronchoscopy. His renal function worsened and repeat biopsy demonstrated BK nephropathy. Treatment with mycophenolate was discontinued, with a subsequent decrease in BK viremia and improved renal function.

The patient is currently 2 years post-renal transplantation with a creatinine level of 1.7 mg/dL. Owing to sirolimus therapy and reducing immunosuppression, the KS lesions have resolved. He still has an undetectable HIV viral load while receiving atazanavir, ritonavir, and lamivudine. He no longer has evidence of BK viremia and is being maintained on lifelong prophylaxis against P jiroveci, sirolimus (dosed weekly, given drug interactions) and low-dose prednisone.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....